Arkansas, 2017

Flash Flooding in Arkansas, August 14, 2017

August 14, 2017 · NWS JAN · 3 events in 2 counties and zones

A moist airmass remained in place across the ArkLaMiss during mid-August. A stalled front allowed for a good coverage of showers and thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A moist airmass remained in place across the ArkLaMiss during mid-August. A stalled front allowed for a good coverage of showers and thunderstorms across the area. These resulted in flash flooding for several locations as a strong upper level disturbance also moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 14, 5:58 AM CST, 17 minutes earlier.

Area forecast discussion, Aug 14, 5:58 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
658 AM CDT Mon Aug 14 2017

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:

Aside from a few patchy areas of fog and low stratus this morning,
the main concern for aviation hazards will be for convection,
especially in the GLH/GWO area today. Convective trends should be
on the decrease as we go into the evening hours. /EC/

&&

.DISCUSSION...

Today through tonight:

Broad mid-level troughing continues over the ArkLaMiss, along
with a weak frontal boundary that extends across the northern
portion of the area. A few thunderstorms are moving along this
boundary this morning, and expect this activity to continue
through the morning hours. This boundary will continue to be the
focus of the bulk of thunderstorm development today, generally
along the Highway 82 corridor. Will continue to highlight this
area for a limited risk of flash flooding, as the greatest
potential for flooding will continue to be near the boundary. For
the remainder of the area, precipitable water continues to be
well above two inches again, so expect scattered, diurnal
thunderstorm activity. High temperatures will range from the mid
80s in the north to the low 90s in south this afternoon.

Showers and thunderstorm will continue to be possible near the
boundary overnight as it remains over the northern portions of the
area. Another muggy night will prevail with lows in the mid
70s. /15/

Tuesday through Sunday:

After an unseasonably long stretch of contending with the
southward displaced westerlies and associated heavy convective
precipitation over the ArkLaMiss, it appears we will see the
pattern become more summer-like as the subtropical ridge shifts
northward across the Gulf Coast states. Plenty of moisture will
remain in the area, but weakening flow and decreasing
lift/convergence should make thunderstorm activity more
disorganized and diurnal in nature, especially for Wed through
Friday.

Going into the weekend, a shortwave trough crossing the mid MS
valley region is forecast to briefly suppress the ridge with a
weakness developing over the ArkLaMiss, and this could help to
increase diurnal convective chances before heights rise again next
week. Temperatures may increase to above normal values given the
increasing ridge influence. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       90  74  90  74 /  46  27  41  17
Meridian      91  74  89  74 /  47  28  43  15
Vicksburg     90  75  90  75 /  43  23  35   9
Hattiesburg   93  75  90  74 /  53  25  54  19
Natchez       90  74  89  74 /  43  23  45  13
Greenville    87  74  89  75 /  81  43  46   8
Greenwood     86  74  88  74 /  80  45  47  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Aug 14, 4:08 AM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
508 AM CDT Mon Aug 14 2017

ARZ074-075-MSZ018-019-025>036-151015-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-
508 AM CDT Mon Aug 14 2017

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, and north central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Thunderstorms with heavy rainfall moving across saturated soils
could bring localized flash flooding today into tonight.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An additional threat for localized flash flooding will continue
Tuesday.

(www.weather.gov/images/jan/graphicast/image1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

LAZ007>009-015-016-023>026-MSZ037>066-072>074-151015-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Attala-Winston-Noxubee-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
508 AM CDT Mon Aug 14 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

21

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Aug 14, 5:24 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
624 AM CDT MON AUG 14 2017

ARZ075-141215-
Chicot AR-
624 AM CDT MON AUG 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHICOT COUNTY UNTIL
715 AM CDT...

At 624 AM CDT, Meteorologists were tracking a strong thunderstorm
near Dermott, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Dermott around 640 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek safe shelter inside a building or vehicle.

&&

LAT...LON 3352 9135 3353 9133 3352 9132 3352 9125
      3343 9124 3344 9145 3356 9145 3356 9135
TIME...MOT...LOC 1124Z 265DEG 8KT 3355 9150

EC
Special weather statement, Aug 14, 6:11 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
711 AM CDT MON AUG 14 2017

MSZ018-019-141300-
Sunflower MS-Bolivar MS-
711 AM CDT MON AUG 14 2017

...A STRONG THUNDERSTORM PRODUCING HEAVY RAINFALL WILL AFFECT
CENTRAL SUNFLOWER AND SOUTHEASTERN BOLIVAR COUNTIES UNTIL 800 AM
CDT...

At 710 AM CDT, Meteorologists were tracking a strong thunderstorm
near Ruleville, moving east at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Drew around 715 AM CDT.

Other locations impacted by this storm include Doddsville, Beulah,
Pace and Merigold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3361 9046 3353 9077 3353 9112 3368 9103
      3376 9101 3378 9099 3379 9099 3394 9045
TIME...MOT...LOC 1210Z 264DEG 49KT 3377 9060

EC

The radar

The Little Rock radar (KLZK), 165 km away, was scanning. The volume nearest the first event began at 12:15 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Chicot

When
August 14, 6:15 AM CST to 11:00 AM CST
Where
Chicot County, 0.71 mi W of Dermott to 0.39 mi NNW of Dermott
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
33.519, -91.442

Street flooding occurred in Dermott. Over a foot of water occurred on some streets.

Flash Flood, Chicot

When
August 14, 7:50 AM CST to 10:15 AM CST
Where
Chicot County, 2.41 mi ESE of Ashton to 0.95 mi NW of Lake Vlg
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.305, -91.312

Minor street flooding occurred in Lake Village.

Flash Flood, Ashley

When
August 14, 7:55 AM CST to 10:15 AM CST
Where
Ashley County, 1.1 mi SSW of Portland to 1.66 mi N of Portland
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.216, -91.530

Minor street flooding occurred in Portland.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713305, 713307, 713306.